Tennessee, 2009

Flash Flood and Hail in Tennessee, June 15, 2009

June 15, 2009 · NWS OHX · 12 events in 2 counties and zones

As a warm front moved from northern Mississippi northeastward into southwestern portions of Middle Tennesee during the late afternoon hours, the airmass became moist and unstable. Southerly surface flow also developed, and with the influences of daytime heating, produced severe thunderstorms across Lawrence and Wayne Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a warm front moved from northern Mississippi northeastward into southwestern portions of Middle Tennesee during the late afternoon hours, the airmass became moist and unstable. Southerly surface flow also developed, and with the influences of daytime heating, produced severe thunderstorms across Lawrence and Wayne Counties. These severe thunderstorms resulted in several reports of large hail and thunderstorm wind damage, along with flash flooding in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 15, 2:09 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 2:09 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT MON JUN 15 2009

.DISCUSSION...SURFACE MAP AT 19Z SHOWS BOUNDARY LYING ACROSS
SOUTHWEST MIDDLE TENNESSEE AND INTO THE TENNESSEE VALLEY, WITH
MOST OF THE ONGOING CONVECTION OCCURRING NORTH OF THE BOUNDARY.
TEMPERATURES HAVE RISEN INTO THE 80S THIS AFTERNOON, ALTHOUGH
SCATTERED CELLS HAVE TEMPORARILY DROPPED TEMPERATURES IN SEVERAL
LOCATIONS. ATMOSPHERE REMAINS QUITE MOIST WITH DEW POINTS HAVING
RISEN INTO THE LOWER 70S ACROSS WESTERN MIDDLE TENNESSEE.

ATMOSPHERIC MODELS SHOW CONVECTION TONIGHT AND TOMORROW AFFECTING
MAINLY THE NORTHEAST HALF OF MIDDLE TENNESSEE AS THE BOUNDARY
LIFTS SLOWLY NORTHWARD ACROSS THE MID STATE. A LOW CENTER
CURRENTLY DEVELOPING OVER THE CENTRAL PLAINS WILL TRACK EASTWARD
OVER THE NEXT COUPLE OF DAYS, EVENTUALLY BRINGING A COLD FRONT
THROUGH MIDDLE TENNESSEE ON WEDNESDAY.

A WARMING TREND WILL SEND TEMPERATURES INTO THE UPPER 80S
TOMORROW, LOWER 90S WEDNESDAY, AND MID 90S THURSDAY AND FRIDAY.

THE NEXT WEATHER SYSTEM WILL COME THROUGH IN THE FORM OF ANOTHER
COLD FRONT FRIDAY NIGHT AND SATURDAY, PRODUCING SCATTERED CELLS.
ASIDE FROM THIS, THE PERIOD FROM WEDNESDAY NIGHT THROUGH THE
WEEKEND LOOKS TO BE DRY.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  88  71  92 /  40  40  30  20
CLARKSVILLE    67  87  71  91 /  40  40  20  20
CROSSVILLE     65  83  69  86 /  50  40  50  50
COLUMBIA       69  89  70  93 /  30  40  20  20
LAWRENCEBURG   69  90  70  93 /  30  40  20  20
WAVERLY        68  88  71  92 /  40  40  20  20
&&

.OHX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 419
UNTIL 600 PM...TORNADO WATCH 422 UNTIL 600 PM.
&&

ROSE
Hazardous weather outlook, Jun 15, 4:26 AM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
526 AM CDT MON JUN 15 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
526 AM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR THUNDERSTORMS TO MOVE IN FROM THE NORTHWEST LATER TODAY
INTO THIS EVENING...WITH ANOTHER ROUND POSSIBLE LATE TONIGHT. SOME
STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE STORMS ARE POSSIBLE ONCE MORE ON TUESDAY...AGAIN WITH
DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

In the hours before

Special weather statement, Jun 15, 3:40 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT MON JUN 15 2009

TNZ005>007-022>027-056>061-093>095-152245-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE...LINDEN...LOBELVILLE...
CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...
LEWISBURG...WAYNESBORO...LAWRENCEBURG...PULASKI
440 PM CDT MON JUN 15 2009

...SEVERE WEATHER MOVING CLOSER TO MIDDLE TENNESSEE...

AS OF 430 PM...REPORTS OF SEVERE WEATHER WERE INCREASING IN WEST
TENNESSEE. REPORTS INCLUDED ONE INCH DIAMETER HAIL AND A FUNNEL
CLOUD IN THE JACKSON AREA. THESE SEVERE THUNDERSTORMS WERE WORKING
THEIR WAY EASTWARD TOWARD THE MID STATE. THE THREAT FOR SEVERE
WEATHER...INCLUDING TORNADOES...WILL CONTINUE INTO THE EVENING
HOURS...ESPECIALLY FOR AREAS WEST OF INTERSTATE 65.

MAKE PLANS NOW FOR WHERE YOU WILL GO IF A TORNADO APPROACHES YOUR
LOCATION. BASEMENTS ARE BEST...OTHERWISE GO TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME.

THE STORMS MAY ALSO PRODUCE STRONG STRAIGHT LINE WINDS...LARGE
HAIL AND TORRENTIAL DOWNPOURS.

13
Special weather statement, Jun 15, 3:49 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT MON JUN 15 2009

TNZ010-011-152245-
CLAY-PICKETT-
449 PM CDT MON JUN 15 2009

...A STRONG THUNDERSTORM WAS AFFECTING CLAY AND PICKETT COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ALBANY...OR 11 MILES WEST
OF BYRDSTOWN...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. UP
TO ONE INCH OF RAINFALL CAN BE EXPECTED WITH THIS STORM AND FREQUENT
LIGHTNING.

31/JBW

The radar

The Nashville radar (KOHX), 161 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 15, 4:29 PM CST
Where
Wayne County, 1.13 mi W of Clifton Hassell Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.380, -87.990

Trees and power lines were reported down.

Flash Flood, Wayne

When
June 15, 4:36 PM CST to 4:50 PM CST
Where
Wayne County, 4.35 mi NNW of Houston to 1.23 mi ESE of South Highland
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.311, -87.951

Minor flash flooding was reported in Waynesboro and the surrounding areas.

Hail, Wayne

When
June 15, 4:37 PM CST
Where
Wayne County, 2 mi W of Waynesboro
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.320, -87.805

Golf ball size hail was reported 2 miles west of Waynesboro.

Hail, Wayne

When
June 15, 4:37 PM CST
Where
Wayne County, 0.56 mi E of Waynesboro
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.320, -87.760

Quarter size hail was reported 5 miles west of the Clifton Turnpike.

Thunderstorm Wind, Wayne

When
June 15, 4:50 PM CST
Where
Wayne County, 0.1 mi WSW of Woodlawn
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.179, -87.732

A few trees were reported down.

Hail, Lawrence

When
June 15, 5:09 PM CST
Where
Lawrence County, 1.83 mi ESE of Chinubee
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.120, -87.490

Quarter size hail was reported three miles west of West Point.

Thunderstorm Wind, Lawrence

When
June 15, 5:10 PM CST
Where
Lawrence County, 0.56 mi W of Lawrenceburg
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
35.250, -87.340

Multiple trees were reported down just west of Lawrenceburg.

Hail, Lawrence

When
June 15, 5:21 PM CST
Where
Lawrence County, 2 mi N of Wayland Spgs
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.099, -87.579

Nickel size hail was reported on Highway 242 five to seven miles south of Westpoint.

Thunderstorm Wind, Lawrence

When
June 15, 5:21 PM CST
Where
Lawrence County, 1.83 mi ESE of Chinubee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.120, -87.490

Six inch tree was reported down across road three miles east of Westpoint.

Thunderstorm Wind, Lawrence

When
June 15, 5:28 PM CST
Where
Lawrence County, 1.49 mi SSW of Long Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.150, -87.440

Large trees were reported blown down, 3 miles west of Highway 43.

Thunderstorm Wind, Lawrence

When
June 15, 5:40 PM CST
Where
Lawrence County, 0.45 mi SE of Five Pts
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
35.045, -87.314

Trees and power lines were down in southeast part of county.

Thunderstorm Wind, Lawrence

When
June 15, 5:45 PM CST
Where
Lawrence County, 0.89 mi NE of Fallriver
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.140, -87.210

Tree was reported down on trailer. Extent of any damage to trailer was unkown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182993, 182554, 181586, 181588, 183000, 181576, 182951, 181578, 182956, 182965, 182980, 182996.